Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 44, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 5, 2015, 9:48 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 9:48 PM EDT (01:48 UTC)
- Expired
- Jul 6, 2015, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:20 PM EDT | FLASH FLOOD | Prestonsburg, KY | FLASH FLOODING OCCURRED ALONG ABBOTT CREEK NEAR PRESTONSBURG. |
| Jul 5, 10:48 PM EDT | FLASH FLOOD | 2 Sw Auxier, KY | MAJOR FLOODING WAS OCCURRING IN ALLEY FORK OFF US 23 IN NORTHWEST FLOYD COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006
WGUS53 KJKL 060148
FFWJKL
KYC071-060445-
/O.NEW.KJKL.FF.W.0044.150706T0148Z-150706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 1245 AM EDT
* AT 947 PM EDT...DOPPLER RADAR NEARLY STATIONARY SHOWERS AND
THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRESTONSBURG...DOTSON...AUXIER...DICKS CREEK...CLIFF...BAYS
BRANCH...BONANZA AND LANCER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3763 8284 3771 8294 3772 8292 3773 8287
3773 8284 3775 8278 3775 8276 3771 8263
$$
GEOGERIAN2 follow-up statements
548
WGUS73 KJKL 060204
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EDT SUN JUL 5 2015
KYC071-060445-
/O.CON.KJKL.FF.W.0044.000000T0000Z-150706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD KY-
1004 PM EDT SUN JUL 5 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHWESTERN FLOYD COUNTY...
AT 1003 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES
THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ACROSS PORTIONS
OF THE WARNED AREA SINCE 9 PM. UP TO AN ADDITIONAL INCH IS POSSIBLE
THROUGH 11 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRESTONSBURG...DOTSON...AUXIER...DICKS CREEK...CLIFF...BAYS BRANCH...
BONANZA AND LANCER.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LONG FORK...
MIDDLE FORK LICK FORK...ABBOTT CREEK...LONG BRANCH...BULL
CREEK...WOLF BRANCH... LITTLE PAINT CREEK...SPURLOCK CREEK...CORN
FORK...MIDDLE CREEK LEVISA FORK...JOHNS CREEK AND LEFT FORK MIDDLE
CREEK LEVISA FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3763 8284 3771 8294 3772 8292 3773 8287
3773 8284 3775 8278 3775 8276 3771 8263
$$
GEOGERIAN063
WGUS73 KJKL 060441
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1241 AM EDT MON JUL 6 2015
KYC071-060450-
/O.EXP.KJKL.FF.W.0044.000000T0000Z-150706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD KY-
1241 AM EDT MON JUL 6 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN FLOYD COUNTY WILL EXPIRE
AT 1245 AM EDT...
THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT...HOWEVER SLOW-RISING FLOOD WATERS WILL CONTINUE
ACROSS NORTHWESTERN FLOYD COUNTY THROUGH THE NIGHT...AND AN AREAL
FLOOD WARNING REMAINS IN EFFECT UNTIL 6:30 AM.
LAT...LON 3763 8284 3771 8294 3772 8292 3773 8287
3773 8284 3775 8278 3775 8276 3771 8263
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:15 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 5, 8:15 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 815 PM EDT SUN JUL 5 2015 .UPDATE... ISSUED AT 815 PM EDT SUN JUL 5 2015 THE UPPER LEVEL LOW IS SLOWLY PIVOTING AWAY FROM THE AREA. CONVECTION HAS DWINDLED ACROSS OUR WESTERN HALF OF THE AREA...AND GIVEN THE CURRENT RADAR TRENDS AND DIMINISHING FORCING THROUGH TONIGHT...HAVE LET THE FLASH FLOOD WATCH EXPIRE ON TIME. TO THE EAST...SCATTERED TO NUMEROUS SHOWERS AND AN OCCASIONAL STORM WILL STILL BE THREATENING THROUGH THE NIGHT. HAVE LEFT THE REST OF THE WATCH AS IS...AND WILL CONTINUE TO CLOSELY MONITOR ANY SLOW- MOVING CELLS. FRESHENED UP THE HOURLY TEMPERATURES...DEW POINTS...AND POPS TO MATCH THE CURRENT TRENDS IN OBSERVATIONS. ALSO ALLOWED FOR A LITTLE MORE FOG GIVEN ALL OF THE RECENT HEAVY RAINFALL AND SMALL DEW POINT DEPRESSIONS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 340 PM EDT SUN JUL 5 2015 AS OF MID AFTERNOON...A MID LEVEL LOW WAS CENTERED OVER THE CUMBERLAND VALLEY REGION. SHOWERS PERSIST ACROSS THE REGION AND A FEW THUNDERSTORMS AND HEAVIER SHOWERS HAVE DEVELOPED...ESPECIALLY ACROSS THE BIG SANDY REGION AND IN THE SOMERSET VICINITY. THESE SLOW MOVING SHOWERS AND STORMS ARE PRODUCING HEAVY RAINFALL RATES. THE MID LEVEL LOW WILL GRADUALLY MEANDER NORTHEAST THIS EVENING AND TONIGHT TOWARD THE NE KY/WESTERN WV/SOUTHERN OH AREA. THIS MID LEVEL LOW WILL GRADUALLY DEPART INTO THE MID AND UPPER OH VALLEY REGIONS THROUGH THE END OF THE PERIOD. AT THE SAME TIME...A TROUGH WILL MOVE FROM THE PLAINS STATES AND ENTER THE GREAT LAKES REGION THROUGH THE END OF THE PERIOD. AN ASSOCIATED SFC COLD FRONT WILL MOVE INTO THE CENTRAL GREAT LAKES AND APPROACH THE LOWER OH VALLEY REGION LATE IN THE PERIOD. THE LOSS OF DAYTIME HEATING SHOULD LEAD TO AN OVERALL DECREASE IN COVERAGE OF CONVECTION TONIGHT AS THE MID LEVEL SYSTEM MOVES NORTHEAST ACROSS THE AREA. UNTIL THEN...SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL RATES WILL REMAIN A THREAT AND HAVE OPTED TO KEEP THE FLASH FLOOD WATCH IN EFFECT AS IS AT THIS POINT. SOME STRATUS BUILD DOWN AND FOG DEVELOPMENT...POSSIBLY DENSE IS ANTICIPATED IN THE WAKE OF THE SHOWERS AND STORMS OVERNIGHT WITH THE FOG NOT BEING CONFINED TO THE VALLEYS. THE THREAT FOR SHOWERS AND A FEW STORMS WILL LINGER INTO MONDAY MAINLY ACROSS THE EASTERN PART OF THE AREA. A RELATIVE LULL IN PRECIP CHANCES IS EXPECTED BY LATE MONDAY AFTERNOON OR EVENING INTO MUCH OF MONDAY NIGHT IN BETWEEN THE DEPARTING MID LEVEL LOW AND THE APPROACHING. IN THE WARM SECTOR...CONVECTION CANNOT BE RULED OUT TOWARD THE END OF THE PERIOD LATE MONDAY NIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 300 PM EDT SUN JUL 5 2015 UPPER LEVEL RIDGE IS PROGGED TO BUILD WESTWARD INTO THE DEEP SOUTH AND SOUTHERN PLAINS DURING THE PERIOD. THE RIDGE LOOKS TO REMAIN RATHER FLAT WITH SEVERAL DISTURBANCES MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY JUST TO THE NORTH OF ITS CORE. AT THE SURFACE...A COLD FRONT WILL MEANDER AROUND TO OUR NORTH THROUGHOUT THE PERIOD. THE CLOSE PROXIMITY OF THE FRONT WILL NECESSITATE A DAILY MENTION OF SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST RAIN CHANCES ACROSS OUR NORTHERN COUNTIES. TEMPERATURES WILL MODERATE UNDER THE INFLUENCE OF THE DEVELOPING RIDGE. FORECAST HIGHS WERE NUDGED UPWARD INTO THE MUGGY MID AND UPPER 80S TOWARD THE END OF THE WORK WEEK AND INTO THE WEEKEND WITH A GENERAL CONSENSUS IN THE MORNING MODEL RUNS FOR A STRONGER RIDGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 815 PM EDT SUN JUL 5 2015 CONVECTION WILL CONTINUE TO THREATEN JKL AND SJS OVER THE NEXT SEVERAL HOURS...BEFORE GRADUALLY DIMINISHING. ANY DIRECT HIT FROM A SHOWER OR STORM WILL RESULT IN TEMPORARY IFR OR WORSE CONDITIONS. OTHERWISE...EXPECT MVFR/VFR CONDITIONS THROUGH EARLY THIS EVENING...BEFORE IFR OR WORSE FOG LIKELY SETS IN. THE FOG WILL BURN OFF BY AROUND 15Z MONDAY...WITH IMPROVING CONDITIONS EXPECTED THEREAFTER. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR KYZ087-088-107-109- 110-112-113-115-117>120. && UPDATE...GEOGERIAN SHORT TERM...JP LONG TERM...ABE AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 9:12 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 912 PM EDT SUN JUL 5 2015 KYZ087-088-107-109-110-112-113-115-117>120-061100- BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND... HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 912 PM EDT SUN JUL 5 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. ANY PERSISTENT THUNDERSTORMS OR HEAVY SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING. ADDITIONALLY...AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR EXCESSIVE RAINFALL THROUGH TONIGHT. KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-111- 114-116-061100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- WOLFE-LEE-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...SANDY HOOK...WEST LIBERTY...CAMPTON... BEATTYVILLE...BOONEVILLE...MANCHESTER 912 PM EDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. ADDITIONALLY...AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABE/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:37 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
| Jul 5, 8:40 PM EDT | Areal Flood Advisory | JKL | Johnson | 2 hr |
| Jul 5, 8:43 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
| Jul 5, 8:59 PM EDT | Areal Flood Warning | JKL | Bell | 3 hr |
| Jul 5, 9:03 PM EDT | Flash Flood Warning | JKL | Johnson | 4 hr |
| Jul 5, 9:18 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher, Pike | 4 hr |
| Jul 5, 9:28 PM EDT | Flash Flood Warning | JKL | Johnson, Martin | 3 hr |
| Jul 5, 11:10 PM EDT | Flash Flood Warning | JKL | Harlan, Letcher | 4 hr |
| Jul 5, 11:23 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jul 6, 12:30 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.